Comments on
Cold Meds Got You Anxious? Know Your Ingredients!


To make the past few days more tolerable, I’ve been hitting up the medicine cabinet — but staying mindful about what I put into my body. Like many other panic sufferers, I’m always a bit nervous when I take any sort of medicine. What if it makes me hyper? What if it makes me nervous? What if it makes me panic?

28 thoughts on “Cold Meds Got You Anxious? Know Your Ingredients!

  • February 25, 2012 at 12:59 am

    I have printed this out, since every time I get a cold and take medicine, my body goes haywire.

    This is an awesome blog, by the way.

    Reply
    • February 27, 2012 at 11:31 pm

      Thank you so much! I really hope the list is useful for you. It’s almost like trying to determine what’s causing an allergy — you’ve got to try ingredients one at a time in order to understand what’s causing the problem.

      Reply
  • February 27, 2012 at 7:25 am

    I love that you took the time to think about/write what each drug was going to do…I have a roommate with stomachflu (which I know is quite different from a cold) but this post makes me wish my medicine supply consisted of more than just ibuprofen and tums because (I don’t think it is probably the ibuprofen’s fault) but ibuprofen makes me a little anxious ever since I did a project in high school on it and learned that it can damage the stomach lining…which is a problem because the only thing I really take meds for is my period and my symptoms are scarily stomachflu-like (minus the V) so now with any chance of catching stomachflu there is no way I will take anything…I wish I had more drugs…and knew which ones would keep me safe from both sickness AND anxiety…

    Reply
    • February 27, 2012 at 11:29 pm

      I know; it can be SO hard to determine which ones cause you anxiety organically (from their side effects) and which ones cause you anxiety mentally (from anticipating their side effects). Do you usually take Advil for your period? If it scares you (and even if it doesn’t), you could always try a heating pad for pain relief. I completely know where you’re coming from…it’s SO hard to choose between pain relief (with potential anxiety) and no pain relief (but with no anxiety). I face it often when I get a migraine and find myself afraid to take the very meds that I know will knock it out.

      Reply
      • February 28, 2012 at 9:14 am

        yeah, I do use advil when I am at a point where the anxiety will be more manageable than the pain…I tried using my computer for heat a few times–it was moderately effective until I took my computer to the school helpdesk once and they warned me that I needed to be careful how warm my computer was getting because I was about to burn out my hard drive and I decided that was probably not a good risk to take.

        Reply
      • March 7, 2018 at 2:53 pm

        True, I get freakish disturbing nightmares from Aleve… but my mother who also gets panic attacks, does great with Aleve

        Reply
  • March 1, 2012 at 9:51 am

    With so many people these days on antidepressants, I think the possibility of serotonin syndrome in connection with dextromethorphin needs to be seriously addressed. Too many people are still unaware of the dangerous consequences. Such drug mixes can have very unpleasant and unpredictable synergistic effects. I know from personal experience. I ended up in the emergency room because of one. I leave it to the experts to address the details.

    Reply
  • March 7, 2012 at 5:28 pm

    I had a very bad reaction to pseudoephedrine, my anxiety level went through the roof! Now when I have a cold, I stick to echinacea and vitamin C and zinc lozenges if I have a sore throat.

    Reply
    • February 24, 2019 at 7:24 am

      How long do the anxious side effects last.

      Reply
  • May 17, 2013 at 9:50 pm

    Thanks for this. I think my very first panic attack over a decade ago was triggered by cold meds, probably the pseudoephedrine and caffeine. I am very careful not to take anything containing either since.

    Reply
  • January 10, 2014 at 8:42 am

    The last 4 days I’ve been hit with a horrible cold and this is probably the first time in 5 or 6 years that I haven’t been pregnant or breast feeding and sick so I was happy to be able to take cold meds, took NyQuil 2 nights and started waking up feeling very uneasy, anxious and emotional, much like when I had the baby blues, I also got this way after given a prescription of anti nausea meds while pregnant, I had no idea what these cold meds could do to me, took another night time cold medicine and woke up feeling the same so I turned to the internet and found this site, wow now knowing this I will be going the Natural route for getting cold relief

    Reply
    • January 11, 2014 at 10:18 am

      Charis, I’m glad this post helped! Now, of course, it might be just *one* of the ingredients in the Nyquil that’s affecting you negatively. What I’ve done before to sort of “tease out” which active ingredients are causing me problems is to buy all of the active ingredients of Nyquil separately, and then (when sick, of course), take them one at a time and analyze so I can pinpoint which individual component is causing all the distress!

      Reply
  • December 4, 2015 at 1:11 am

    I believe the Dextromethorphan in Mucinex-DM triggers anxiety in me; not all the time, but frequent enough that I plan to stay away from it in the future. The regular Mucinex (with only Guaifenesin) doesn’t seem to bother me. Also, anti-histamines never bother me. I never take pseudoephedrine since I’ve read bad things about it, and my mom also says it makes her very nervous.

    Reply
  • July 23, 2016 at 5:52 pm

    I suffer terribly with pressure headaches. In Ireland we get extreme humidity and it makes my head feel like it’s going to explode. Today I bought a decongestant, which contains pseudoephedrine. The first dose was like a miracle. Within 20mins my headache was gone! No side affects. The second time, oh boy. First I felt my blood pressure drop and within five minutes I’d a massive anxiety attack that scared me so much I couldn’t leave my car and almost had me calling for an ambulance, so convinced was I that I was having a heart attack. I’m wondering though, if it’s because I read the back where it said to check with your doc if you’ve bad circulation, which I do, which then convinced me my heart was going to stop! I’m wondering if it was psychosomatic rather than a causal affect? When I took it earlier, I thought it actually made me less anxious. Any answers appreciated.

    Reply
    • December 31, 2017 at 2:16 am

      I am just experiencing the same, I went to get some med and j got this cheap Aldi health essentials cold and flu max strength does have , caffeine, paracetamol and PHENYLEPHRINE. As I took it I tried to go to sleep but I just couldn’t and started to hey very very edgy and uneasy, I got into my panic mode and start to think the worst. I have tried paracetamol before and I don’t think is the paracetamol but the caffeine and the phenylepheine… And also some psychosomatic thing.

      Reply
  • September 24, 2016 at 12:49 pm

    Thank you so much for writing this!! I’m struggling with a head cold as I speak (which is making my anxiety worse) and have nothing but natural/essential oils to take for it. It’s fantastic to know that I’m not the only one!

    Reply
  • November 28, 2016 at 9:42 pm

    I think I’m sensitive to doxylamine succinate. Last night someone came home late at night and even though I was already awake, it startled me and my heart was racing for an extended period of time. Note to self: no more NyQuil to help me sleep; the anxiety is so not worth it!

    Reply
    • March 7, 2018 at 2:50 pm

      Nyquil made me wired and anxious years ago. I have a double whammy. I get panic attacks and am phobic of getting sick (emetophobia). I cannot figure out what to take. Codeine cough syrup generally works – but if I am having drainage stomach problems I am afraid to take the codeine because then I cannot take my xanax.

      Reply
  • January 1, 2017 at 2:32 pm

    I am so glad to see I’m not the only one that lets my anxiety freak me out about what med I can take when I’m sick! I start to get a cold and my anxiety gets worse because I know I’m going to suffer through deciding what to take… I take Zoloft so I don’t want to take cough meds because they can increase the serotonin levels in your brain, but are decongestant and guaifenisin okay to take?? I came across this blog because I’m sick right now 🙁

    Reply
  • January 29, 2017 at 5:33 am

    I only discovered this year that not all cold meds are safe. For me it was pseudoephrine (Sudafed)- dreadful! Thank you very much for the article, which is very helpful!

    Reply
  • February 6, 2017 at 6:58 pm

    Thank you! When I take NyQuil I get so wired I vibrate. I thought I was nuts!

    Reply
  • March 31, 2017 at 6:01 pm

    Hi, I just wanted to ad that I recently spent a significant amount of time trying to find out why I had suddenly become panicky, anxious and depressed,Way More than the norm.I was literally volatile and freaking out yelling at people, which isn’t me at all. Turns out it was from Claritin (or any product containing Loratadine.) Many people on a popular drug info site talked about severe and disturbing mood changes. A few even had suicidal thoughts. These were pple who have no history of psych issues! So needless to say we would be efffected.
    It was awful! I was close to having myself admitted to the hospital, all because I was trying to deal with seasonal and cat allergies. Well, I’ll take those over the feelings this medication gave me 100 fold! And the real scary part is that it’s ridiculously difficult to find any warnings either on the box or through the manufacturer about any of this!

    Reply
    • December 31, 2017 at 2:22 am

      I am just experiencing the same, I went to get some med and j got this cheap Aldi health essentials cold and flu max strength does have, paracetamol and PHENYLEPHRINE. As I took it I tried to go to sleep but I just couldn’t and started to get very very edgy and uneasy, I got into my panic mode which I hadn’t had in days!!! My body felt like fadin, as I am writing this I still feel edgy and thinking when this will stop or should I call for help…. I have tried paracetamol before and I don’t think is the paracetamol but the phenylepheine that got me into a panic mode.

      Reply
    • February 24, 2019 at 7:33 am

      How long did you suffer from the side effects. Im on my 5th day and getting better. But its startling how long it sticks around.

      Reply
  • June 14, 2018 at 2:13 pm

    I am so incredibly grateful for this information. I overseas and just got a cold. Went to the drug store and got some Advil cold & flu and a couple of hours later I’m in full panic like some sketchy drug addict. Just want some relief but not at the expense of triggering my anxiety.

    Reply
  • October 16, 2018 at 6:33 am

    Thanks for sharing I am suffering from panic attacks I think it’s time to get from attacks.I have found it extremely helpful.

    Reply
  • October 23, 2018 at 5:59 pm

    I’m so glad I found this article. I had my first ever panic attack like episode last night. I was out of Mucinex (just the expectorant) and found Target brand Mucus Relief DM, figuring it was the same thing. Oh my gosh was I wrong. I will never ever take anything with the “DM” or “D” in the name again! Just sitting down relaxing I got all hot & sweaty, nauseous, and my heart rate was at 99. I was certain I was passing out! I was gritting my teeth for most of the night which made me feel like I was seriously on some weird drugs! I was nervous to mix it, but ended up having to take my anti-anxiety medicine and it did slowly help. The next morning I did still have that kind of fuzzy hangover feeling from it too. Never ever again. Thank you so much for the info that has helped me clarify the side effects of these ingredients. I’m saving this article.

    Reply
  • February 24, 2019 at 7:50 am

    I just want to know how long the anxiety nervousness will last. I took claritin and musinex then the next 2 nights I took tussin dm. Then i read the side effects and stopped. Its been 5 days since the claritin which stays in your system a while. I still have some of the symptoms but not as bad.

    Reply
 

Join the Conversation!

We invite you to share your thoughts and tell us what you think in this public forum. Before posting, please read our blog moderation guidelines. A first name or pseudonym is required and will be displayed with your comment. Your email address is also required, but will be kept private. (Please note that we use gravatars here, which are tied to your email address.) A website/blog/twitter address is optional.

Leave a Reply

Your email address will not be published. Required fields are marked *